Mirtazapine and Azilect


#1

Hi all,

I just found out about a possible drug interaction between Azilect (rasagiline) and Mirtazapine. My brother is taking both these drugs and has been experiencing debilitating panic attacks daily at almost regular times. He also reports a racing heart during these panic attacks. 

His specialist has put this down to a panic disorder and has put up his Mirtazapine to 45mg. Wouldn't the speciaist know about this drug interaction between these two drugs? I'm confused... 

Now that I've read about these two drugs and interaction I'm worried about Serotonin Syndrome, which can be life threatening apparently. Would he definitely know if he had this? 

Any advice appreciated. 


#2
Where did you hear this Iris?  I ask because it is worth checking the dates on information on line and country the advice is for, it varies especially between the US (FDA requirements I think) and UK.
 
this is the Azilect info from Teva the manufacturer
 
http://www.azilect.com/Resources/pdf/Antidepressant-Fact-Card.pdf
 
On another site a poster was questioning Azilect and Mirtazapine he had been prescribed.  I have copied some of the response here:
 
....... in fact those meds only have relative contraindications...means you have to take very big doses of both to have problems...that combination is safe and used in fact by most if not all neurologist....I have used in my practice for years without problems...but always good to check best to always discuss with your neurologist or mds if any concerns or questions...
 
 

#3

Hi iris11 and Hikoi,

                    I have flagged this up a number of times on here.I went through a number of Anti-depressants including Mirtazapine then back to Mirtazapine again.The contra-indications/interactions of the Mirtazapine and Azilect being the main concern/issue.The serotonine syndrome being the main concern.One of the side effects I had when first placed on Mirtazapine was hair loss on my lower legs.Not just patchy,but almost entirely smooth.Women my find this a bonus,but not men.

                    So I stopped the Mirtazapine whilst the matter was looked into in depth by a Pharma psychologist.Having been under a psychologist and psychiatrist for some time now for depression and other issues.The hair loss was a new one on him,having looked into reported side effects with Mirtazapine.His findings were,that Mirtazapine was the safest option of all the Anti-depressants when used in conjunction with Azilect.Mainly due to the serotonine syndrome link.Also,that the hair loss was a small price to pay for the hopeful alleviation of depression.

                     Azilect being in the MAOI(Monoamine Oxidase Inhibitor),a group which should not be used in conjunction with MAOI Anti-depressants.The contra indications will always be of concern.Plus everybody is different in their tolerance and side effects.The same applies to all medication.The other option was to stop the Azilect for at least 2 weeks before taking an Anti-depressant,then recommencing the Azilect 2 weeks after completion of treatment of Anti-depressants.This is not really practical if the Anti-depressant is long term ongoing(as in my case).As is the Azilect.

                     I did not want to stop the Azilect,as I feel it of benefit in slowing the progression of parkinsons ,having taken it for 4 years now without any problem or side effects,and in conjunction with both Mirapexin and Sinemet.

                     The risk of Mirtazapine used in conjunction with Azilect was deemed as small by the pharma psychologist in my case.Other people however may react differently,it is as well to be observant,as no other Anti-depressants were deemed suitable when used at the same time as Azilect.

                       I take 45mg of Mirtazapine(maximum dose per day)each evening.Have done for over a year or so.I have taken 1mg Azilect(fixed approved beneficial dose) each morning now,for over 4 years.No other adverse effects,even the hair loss on legs is diminishing.

                        The thing is though,there have been a large number of pwp who just can't take to Azilect on its own(or should i say,without the addition of Anti-depressant),hair loss,sickness and migraine being 3 of the more common side effects mentioned.We are all different.Medication unfortunately is a minefield,it is always best to stay vigilant.

                           I hope i have not made this too confusing.

                                                Take care

                                                        Titan